Oregon, 2004

Wildfire in Oregon, July 30, 2004

July 30, 2004 · NWS PDT · 1 event in 1 county or zone

Temperatures in the mid 90s along with breezy winds contributed to the growth of a fire which burned four miles of wildlife area and endangered homes along highway 730 between Umatilla and Irrigon. A total of 28 firefighters and 14 fire engines battled the blaze as it burned along the south bank of the Umatilla River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Temperatures in the mid 90s along with breezy winds contributed to the growth of a fire which burned four miles of wildlife area and endangered homes along highway 730 between Umatilla and Irrigon. A total of 28 firefighters and 14 fire engines battled the blaze as it burned along the south bank of the Umatilla River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 30, 7:50 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 7:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
850 AM PDT FRI JUL 30 2004

ZONE FORECAST PACKAGE HAS BEEN UPDATED

.DISCUSSION...SHEARED UPPER-LEVEL PATTERN CONTINUES OVER THE AREA
TODAY WITH FLOW MOVING NORTHEAST TO SOUTHWEST ACROSS
WASHINGTON...AND SOUTHWEST TO NORTHEAST ACROSS OREGON.  A WEAK
UPPER-LEVEL DISTURBANCE IS CHURNING ITS WAY EASTWARD THROUGH
NORTHEAST CALIFORNIA AND SOUTH CENTRAL OREGON.  MID-LEVEL
INSTABILITY IS APPARENT ON VISIBLE SATELLITE IMAGERY ALONG THE
NORTHERN FRINGE OF THIS WAVE.  THIS WILL ADD A BIT MORE MOISTURE
INTO THE MID AND UPPER PORTIONS OF THE ATMOSPHERE OVER CENTRAL
OREGON.  AT THIS POINT FEEL THE DIFFLUENT FLOW WILL KEEP BEST
INSTABILITY SOUTH OF THE AREA.  HOWEVER...CUMULUS SHOULD BEGIN TO
FIRE OVER THE MOUNTAINS OF CENTRAL AND NORTHEAST OREGON AS THE DAY
PROGRESSES.  THERE IS THE SLIGHTEST OF CHANCES THAT AN ISOLATED
STORM MAY POP UP ALONG THE CENTRAL CASCADES...OCHOCO...AND
STRAWBERRY MOUNTAINS THIS AFTERNOON OR EVENING.  CONFIDENCE IS LOW
ENOUGH TO LEAVE OUT MENTION IN THE ZONE UPDATE THIS MORNING.
IMPRESSIVE SMOKE PLUME GENERATED BY FIRES IN NORTH CENTRAL
WASHINGTON WILL CONTINUE TO SPREAD SMOKE AND HAZE OVER THE COLUMBIA
BASIN AND CENTRAL OREGON TODAY.  REMAINDER OF FORECAST SEEMS TO BE
ON TRACK TODAY...NO FURTHER UPDATES ARE PLANNED THIS AM.  CANTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 094 061 096 / 000 000 005
WALLA WALLA         095 064 096 / 000 000 005
TRI-CITIES          099 061 100 / 000 000 005
YAKIMA              095 060 096 / 000 000 005
HERMISTON           096 061 098 / 000 000 005
ELLENSBURG          090 059 092 / 000 000 005
REDMOND             091 049 093 / 010 010 020
LA GRANDE           093 052 094 / 005 010 020
JOHN DAY            093 052 095 / 010 010 020
THE DALLES          090 063 092 / 000 000 005
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

96
Hazardous weather outlook, Jul 30, 3:50 AM PST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
450 AM PDT FRI JUL 30 2004

ORZ041>050-WAZ024>030-311200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
450 AM PDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SMOKE
     EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
     CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
     (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), EASTERN COLUMBIA
     RIVER GORGE (OR), NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
     COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR)

A NORTHWEST LOW LEVEL FLOW ALOFT WILL CONTINUE TO PUSH SMOKE FROM
BURNING FIRES IN THE CASCADES INTO EASTERN OREGON AND WASHINGTON...
MAINLY IN THE LOWER COLUMBIA BASIN AND ADJACENT VALLEYS.  THE
ATMOSPHERE WILL REMAIN DRY AND STABLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY LIGHTNING SATURDAY
          NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
          OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
          HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

SMOKE SATURDAY
          EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE
          SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
          COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA),
          EASTERN COLUMBIA RIVER GORGE (OR), LOWER COLUMBIA BASIN
          (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR)

THE LOW LEVEL AIR FLOW WILL CONTINUE TO PUSH SMOKE FROM THE CASCADE
WILDFIRES INTO THE LOWER COLUMBIA BASIN AND ADJACENT VALLEYS ON
SATURDAY. HOWEVER THERE WILL ALSO BE A DEVELOPING UPPER LOW PRESSURE
SYSTEM OFF THE CALIFORNIA COAST WHICH WILL BEGIN TO PUMP MOISTURE
AND INSTABILITY INTO THE SOUTHERN AND EASTERN SECTIONS OF THE
FORECAST AREA. THE LOWER ATMOSPHERE WILL REMAIN DRY ON SATURDAY
HOWEVER...THEREFORE THUNDERSTORMS THAT DEVELOP ON SATURDAY WILL BE
DRY WITH LITTLE OR NO RAINFALL. AS THE LOWER ATMOSPHERE BECOMES MORE
MOIST BEGINNING ON SUNDAY THE THUNDERSTORMS WILL BECOME MOSTLY WET.
ISOLATED SHOWERS AND THUNDERSTORM WILL THEN CONTINUE EACH DAY IN THE
AFTERNOON AND EVENINGS THROUGH NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

RSC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Columbia Basin

When
July 30, 12:00 PM PST to 8:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
NEWSPAPER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414416.